Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 189, NWS Lubbock, TX

June 2, 2021Cochran County, Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 2, 2021, 9:26 PM CDT for Cochran County, Yoakum County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2021, 9:26 PM CDT (02:26 UTC)
Expired
Jun 2, 2021, 10:30 PM CDT
In force
64 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cochran County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 95 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:10 PM CDTTSTM WND GST 558 Wsw Sundown, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS54 KLUB 030226
SVRLUB
TXC079-501-030330-
/O.NEW.KLUB.SV.W.0189.210603T0226Z-210603T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
926 PM CDT Wed Jun 2 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southern Cochran County in northwestern Texas...
  Northern Yoakum County in northwestern Texas...

* Until 1030 PM CDT.

* At 926 PM CDT, a severe thunderstorm was located 12 miles northeast
  of Bronco, or 14 miles north of Plains, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southern Cochran and northern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3347 10299 3353 10260 3343 10260 3327 10259
      3329 10298
TIME...MOT...LOC 0226Z 266DEG 13KT 3339 10290 

HAIL...1.25IN
WIND...60MPH
 
$$

01
2 follow-up statements
054 
WWUS54 KLUB 030239
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
939 PM CDT Wed Jun 2 2021

TXC079-501-030330-
/O.CON.KLUB.SV.W.0189.000000T0000Z-210603T0330Z/
Cochran TX-Yoakum TX-
939 PM CDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN COCHRAN AND NORTHERN YOAKUM COUNTIES...

At 939 PM CDT, a severe thunderstorm was located 14 miles north of
Plains, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Cochran and northern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

In addition to large hail, significant amounts of smaller hail is
likely. Accumulating hail can cause damage to crops, trees, and
vehicles.

&&

LAT...LON 3347 10299 3353 10260 3343 10260 3327 10259
      3329 10298
TIME...MOT...LOC 0239Z 270DEG 19KT 3339 10280 

HAIL...1.00IN
WIND...60MPH
 
$$

01
151 
WWUS54 KLUB 030259
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
959 PM CDT Wed Jun 2 2021

TXC079-501-030330-
/O.CON.KLUB.SV.W.0189.000000T0000Z-210603T0330Z/
Cochran TX-Yoakum TX-
959 PM CDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN COCHRAN AND NORTHERN YOAKUM COUNTIES...

At 959 PM CDT, a severe thunderstorm was located 11 miles west of
Sundown, or 16 miles northeast of Plains, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Cochran and northern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

In addition to large hail, significant amounts of smaller hail is
likely. Accumulating hail can cause damage to crops, trees, and
vehicles.

&&

LAT...LON 3347 10299 3353 10260 3343 10260 3327 10259
      3329 10298
TIME...MOT...LOC 0259Z 265DEG 15KT 3340 10268 

HAIL...1.00IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:20 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 6:20 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
620 PM CDT Wed Jun 2 2021

.AVIATION...
A complex of thunderstorms currently over New Mexico will move
into the region late tonight into early Thursday morning. Some of
these storms could affect the KLBB terminal with a smaller chance
at hitting the KPVW terminal. There is not a clear signal for low
CIGS to develop again Thursday morning so mention was left out of
the TAF.

&&

.PREV DISCUSSION... /issued 244 PM CDT Wed Jun 2 2021/

SHORT TERM...
Showers and thunderstorms are expected to develop later this
afternoon and evening and move into the area. There are currently
three areas of focus, which include an outflow boundary near Yoakum
and Terry counties, and higher terrain over southeastern and
northeastern New Mexico.

At 18Z, visible satellite imagery indicated a CU field developing
off of the aforementioned outflow boundary and moving east over
Yoakum and Terry counties. This field is forming within an
environment with MLCAPE of 1000-1500 J/kg and deep-layer shear ~ 40
kt. If CAPE can be realized and this field starts to convect, storms
will be capable of producing quarter-sized hail and wind up to 60
mph.

Ahead of the next round of thunderstorms expected to move in by late
evening, MLCAPE values over the southern South Plains, and Rolling
Plains are expected to increase to around 2500 J/kg. As storms from
northeastern and southeastern New Mexico moves into the area, they
are expected to combine into an MCS. However, storms may briefly be
multicellular as they enter the area, which could result in the
potential of marginally severe hail and winds as they move into our
western column of counties. As storms begin to combine, the threat
will become mostly wind. In addition to the potential of severe
winds, high atmospheric water content, slow storm motion, and
training could result in flooding. Storms are expected to move out
of the South Plains by early tomorrow and should completely move
east of the CWA by mid-morning.

Tomorrow will be similar to today in respect to cloud cover and
temperature. Skies will become mostly clear for the entire area by
early afternoon.  Higher storm chances will be to our west as the
upper-the level flow will be northerly over New Mexico. However, a
cutoff low is progged to form over the area and could bring some
thunderstorm chances to the southern South and Rolling Plains.
GKendrick

LONG TERM...
The large-amplitude ridge centered over the western CONUS will
finally begin to break down Thursday night, with the ridge axis
quickly flattening on Friday as the trough over the eastern CONUS
flattens as well. This will occur in tandem with a new, relatively
compact low cutting off from a longwave trough centered over the
Gulf of Alaska. This low will drift slowly westward well off the
California coast Friday into Saturday while a rather broad upper
low meanders over Texas through the weekend. As a result, the
upper flow will transition fairly abruptly from an amplified
regime late this week to an overall more neutral regime by the end
of the weekend. In fact, most upper level energy will be
concentrated over the far northern CONUS into Canada. With the
mean flow concentrated so far north and no other significant
steering flow present through much of the CONUS to help move it
along, the broad upper low over Texas will linger overhead this
weekend.

Regarding sensible weather over the weekend, the forecast depends
heavily on the position of this broad upper low. On Friday, guidance
suggests the 500mb cyclonic circulation will be centered south of
Midland, with easterly upper level flow overspreading the CWA. While
surface high pressure to our east will continue to supply low level
moisture via southerly winds and mid/upper level lapse rates will be
steepening under the low center, shear will be very weak (about 10-
15 kts). With a lack of surface convergence to initiate convection,
Friday is expected to remain mainly dry. At this time, Saturday
appears that it will evolve in a similar manner to Friday, with a
mainly dry forecast as the upper low remains in place and only
shifting slightly east. On Sunday, the upper low will finally begin
to lift northeastward as a larger trough begins to dive
southeastward into the Pacific Northwest. As the low shifts east,
upper flow over West Texas will back to northerly/northwesterly.
With low level flow remaining moist from the south, the potential
returns on Sunday night for upstream convection to propagate
southward into the CWA. With the uncertainty in the progression of
the upper low, precipitation chances are still rather up-in-the-air
Sunday into Monday. Given better instability and better shear on
Sunday compared to Friday and Saturday, have introduced low PoPs
Sunday afternoon to account for the positioning of the upper low and
the favorable environment if any storms are able to form locally.
However, the forecast for this weekend is certainly subject to
change given this uncertainty.

Monday into the middle of next week, upper ridging will begin to
build into the region from the west as the Pacific Northwest trough
continues to dive southeastward. While this will result in a gradual
warm-up, it will also bring a return to southwesterly upper flow.
With the dryline lingering to the west, chances for thunderstorms
will return each afternoon through at least the middle of the week,
at this time appearing to remain mainly east of the I-27 corridor
into the Rolling Plains. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jun 2, 11:27 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1127 AM CDT Wed Jun 2 2021

TXZ021>044-031630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1127 AM CDT Wed Jun 2 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon will have the potential to
become severe with hail to the size of quarters and wind gusts to
65 mph. Thunderstorms are also expected to move into the area from
eastern New Mexico this evening and will bring the potential of
heavy rain and marginally severe wind and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances Thursday afternoon and evening will focus on
areas near the New Mexico state line into the southern South Plains.
Some of these storms could be severe, capable of producing damaging
winds up to 60 mph and quarter size hail.

Precipitation chances are reduced on Friday and Saturday, but
isolated thunderstorms are still possible. Better chances for
thunderstorms return on Sunday across the area, with additional
chances for thunderstorms on Monday and Tuesday. Some storms will
have the potential to become severe each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 2, 9:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
921 PM CDT WED JUN 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND GST     9 WSW EARTH             34.19N 102.56W
06/02/2021  M60 MPH          LAMB               TX   MESONET

&&

EVENT NUMBER LUB2100390

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:23 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum67 min
Jun 2, 9:19 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley56 min
Jun 2, 9:50 PM CDTAreal Flood AdvisoryLUBBailey, Lamb, Parmer88 min
Jun 2, 9:56 PM CDTAreal Flood AdvisoryLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum11 min
Jun 2, 10:07 PM CDTFlash Flood WarningLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum2 hr
Jun 2, 10:14 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Lubbock, Lynn, Terry, Yoakum61 min
Jun 2, 10:29 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock, Lynn, Terry3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.